|| Checking for direct PDF access through Ovid
A 61-year-old patient with alcohol use disorder (AUD) was referred for suspicion of sleep apnea syndrome (SAS). He had incurred three road accidents attributed to sleepiness over the previous year, shortly after initiation of high-dose (100 mg b.i.d.) treatment with baclofen, a molecule increasingly used in the management of AUD. Polysomnography revealed a severe central SAS (CSAS) with an apnea-hypopnea index (AHI) of 81.6/h. Baclofen was suggested as a possible cause of the CSAS, and after its withdrawal, a second polysomnography was done, showing the disappearance of the central apneas and a shift to severe obstructive SAS (AHI 43.9/h), for which a positive airway pressure (CPAP) treatment was initiated. A third polysomnography was performed under CPAP after reintroduction of baclofen (50 mg b.i.d.) by the patient, showing reappearance of the CSAS (AHI 42.1/h). This case report illustrates the deleterious effect of baclofen on breathing physiology during sleep. Since it is typically prescribed off label at high doses to a population of patients potentially using other substances that inhibit the ventilatory drive, this possible adverse effect is a major concern. When considering the use of baclofen in patients with AUD, the potential for sleep-disordered breathing should be weighed and carefully monitored.